Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Albuquerque, NM

June 17, 2019Curry County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 17, 2019, 7:18 PM MDT for Curry County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 7:18 PM MDT (01:18 UTC)
Expired
Jun 17, 2019, 10:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Curry County, NM

The radar

The Cannon AFB radar (KFDX), 49 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2393 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WGUS55 KABQ 180118
FFWABQ
NMC009-180415-
/O.NEW.KABQ.FF.W.0003.190618T0118Z-190618T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
718 PM MDT Mon Jun 17 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southeastern Curry County in east central New Mexico...

* Until 1015 PM MDT.

* At 717 PM MDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across Cloves. Around 1 to 2 inches of rain 
  has already fallen. Flash flooding is expected to begin shortly. 
  Additionally, hail will clog drainages exacerbating flooding.

* Some locations that will experience flooding include...
  Clovis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3439 10320 3437 10322 3437 10327 3446 10326
      3447 10305 3446 10304 3440 10305

$$

44
3 follow-up statements
774 
WGUS75 KABQ 180159
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
759 PM MDT Mon Jun 17 2019

NMC009-180415-
/O.CON.KABQ.FF.W.0003.000000T0000Z-190618T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry-
759 PM MDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTHEASTERN CURRY COUNTY...

At 755 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the Clovis area. Around 1 to 2.5 inches of rain has 
already fallen in Clovis. Numerous thunderstorms with torrential 
rainfall are converging on Curry County with an inch or more of 
additional rainfall possible in Clovis before 1015 PM MDT. 
Additional hail is also likely, which may clog drains and make 
flooding worse. 

Some locations that will experience flooding include...
Clovis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3439 10320 3437 10322 3437 10327 3446 10326
      3447 10305 3446 10304 3440 10305

$$

44
526 
WGUS75 KABQ 180303
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
903 PM MDT Mon Jun 17 2019

NMC009-180415-
/O.CON.KABQ.FF.W.0003.000000T0000Z-190618T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry-
903 PM MDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTHEASTERN CURRY COUNTY...

At 900 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain between Saint Vrain, Clovis and the Texas border. Rainfall 
totals between 2 and 3 inches are estimated by doppler radar across 
northern Clovis, with 1 to 2 inch amounts elsewhere.

Some locations that will experience flooding include...
Clovis.

Additional rainfall amounts of one half to one inch are likely in 
the warned area as another round of storms moves east toward the 
Texas border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flash flooding. Turn around don't drown!

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3439 10320 3437 10322 3437 10327 3446 10326
      3447 10305 3446 10304 3440 10305

$$

CA
966 
WGUS75 KABQ 180420
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1020 PM MDT Mon Jun 17 2019

NMC009-180430-
/O.EXP.KABQ.FF.W.0003.000000T0000Z-190618T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Curry-
1020 PM MDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CURRY COUNTY HAS
EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3439 10320 3437 10322 3437 10327 3446 10326
      3447 10305 3446 10304 3440 10305

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 5:02 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 17, 5:02 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
502 PM MDT Mon Jun 17 2019

.AVIATION...
00Z TAF CYCLE
The Severe Tstorm Watch over eastern NM will be the main aviation
impact thru sunset as linear segments and discrete cells move to the
east into west TX overnight. The main impacts will be large hail,
strong outflow winds, frequent lightning, and locally heavy rainfall
with very low vsbys. Precip will exit overnight followed by low cigs
and patchy fog development east of the central mt chain. Favored
locales will include KLVS and any areas that receive heavier rains.
Drier air will move into the region Tuesday with overall less storm
coverage and slightly breezy southwest winds.

Guyer

&&

.PREV DISCUSSION...324 PM MDT Mon Jun 17 2019...
.SYNOPSIS...
The focus for strong to severe thunderstorms will migrate to the
central mountain chain eastward this evening, with more ordinary
storms expected further west by then. Drier air will move over the
state on Tuesday, but enough moisture and instability should linger
for another round of strong to severe thunderstorms along and east of
the northern mountains Tuesday and Wednesday. Southwest winds will
begin to strengthen Thursday with breezy to windy conditions expected
on Friday and Saturday. A disturbance crossing the central Rockies
will return a chance of thunderstorms to the forecast for northern
areas on Saturday, then mainly to the northeast on Sunday.

&&

.DISCUSSION...
Strong to severe thunderstorms are expected this evening across
portions of central and eastern NM as a disturbance passing eastward
over the CO/NM border interacts with unusually rich moisture for
June. Drier air will infiltrate the state from the west tonight and
Tuesday in the wake of the disturbance with dry weather expected most
places on Tuesday. Scattered to isolated showers and thunderstorms on
Tuesday will favor the northern mountains eastward, where a back door
cold front may sag into the state with better moisture. An upper
level trough will also exit the central Rockies to the southeast on
Tuesday producing enough shear for a slight risk of severe
thunderstorms over NM's northeast plains. Another disturbance will
exit the central Rockies on Wednesday bringing yet another chance of
strong to severe storms to the northeast.

Thursday through the end of the work week a long wave trough will
deepen over the western US steering a dry southwest flow over the
state. Temperatures will rise near and above normal areawide on
Thursday, but readings will fall across the west on Friday as a
upper level low pressure system moves into the central Rockies.
Winds will begin to strengthen Thursday, then breezy to windy
conditions are expected Friday and Saturday as the upper low steers a
moderate jet stream over NM. If the storm system drops far enough to
the south, there will be a chance of showers and thunderstorms north
of I-40 on Saturday and Saturday night, then along and east of the
Sangre de Cristo Mountains on Sunday.

44

&&

.FIRE WEATHER...
Afternoon thunderstorm activity has flared up this afternoon over
the western and northern high terrain, and will expand in coverage
and progress over central and then eastern NM late this afternoon
and evening. Some storms will become severe with large hail,
frequent lightning, and damaging winds being the main concerns.
Storms across the west this afternoon will be a mix of dry and wet.

Storm coverage will be less Tue and more confined to along the NM/CO
border, with storms progressing into far northeastern NM later in
the day. A drier and warmer transition is expected to start
Wednesday with NW transport winds. Transport winds turn westerly Thu
and southwesterly by Fri, accompanied by warmer than normal
temperatures across the east and degrading humidity recoveries.
Single-digit MinRHs are also forecast across much of south-central
NM Thu and Fri. Haines6 becomes more widespread Thu and Fri,
enhancing the critical fire weather threat notably on Fri when winds
will be the strongest. Dry, hot, and breezy weather continues
Saturday.

24/RJH

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 17, 4:09 AM MDT, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
409 AM MDT Mon Jun 17 2019

NMZ501>540-181200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
409 AM MDT Mon Jun 17 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Severe storms are possible from the east slopes of the central
mountain chain east to the Texas border this afternoon and evening,
with the highest probabilities across the eastern plains. Large hail
and damaging winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A critical fire weather pattern will develop toward the end of the
work week and may extend into Saturday across eastern and southern
portions of New Mexico. Widespread critical fire weather conditions
are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for
portions of eastern New Mexico due to a severe thunderstorm threat.

11

In the hours before

Special weather statement, Jun 17, 5:08 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
508 PM MDT Mon Jun 17 2019

NMZ535-536-172345-
Roosevelt County-Curry County-
508 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES UNTIL 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of West Camp, or 10 miles southeast of Clovis. This storm
was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of east central
Roosevelt and southeastern Curry Counties.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.

LAT...LON 3418 10327 3438 10326 3437 10304 3431 10304
      3418 10305
TIME...MOT...LOC 2308Z 125DEG 2KT 3428 10311

44
Local storm report, Jun 17, 5:22 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     6 N TECOLOTITO          35.32N 105.15W
06/17/2019  M62 MPH          SAN MIGUEL         NM   PUBLIC

&&

EVENT NUMBER ABQ201902329

GUYER
Local storm report, Jun 17, 5:49 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 W VAUGHN              34.60N 105.21W
06/17/2019  M0.75 INCH       GUADALUPE          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902330

TRM
Local storm report, Jun 17, 6:33 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
633 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             5 SE CANNON AFB         34.33N 103.25W
06/17/2019  M1.00 INCH       CURRY              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902331

GUYER
Local storm report, Jun 17, 6:55 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
655 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             27 S ROSEBUD            35.45N 103.45W
06/17/2019  M1.00 INCH       HARDING            NM   TRAINED SPOTTER

0630 PM     TSTM WND GST     27 S ROSEBUD            35.45N 103.45W
06/17/2019  M60 MPH          HARDING            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902332
EVENT NUMBER ABQ201902333

TRM
Local storm report, Jun 17, 7:10 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
710 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             NARA VISA               35.61N 103.10W
06/17/2019  M1.00 INCH       QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902334

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:17 PM MDTSevere Thunderstorm WarningABQHarding, Quay13 min
Jun 17, 6:19 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt56 min
Jun 17, 6:29 PM MDTSevere Thunderstorm WarningABQHarding, Quay61 min
Jun 17, 6:32 PM MDTFlash Flood WarningABQCurry, Roosevelt3 hr
Jun 17, 6:37 PM MDTSevere Thunderstorm WarningABQRoosevelt53 min
Jun 17, 7:00 PM MDTAreal Flood AdvisoryABQHarding, Quay2 hr
Jun 17, 7:02 PM MDTAreal Flood AdvisoryABQCurry118 min
Jun 17, 7:06 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Lincoln27 min
Jun 17, 7:24 PM MDTSpecial Weather StatementABQQuay36 min
Jun 17, 7:34 PM MDTSpecial Weather StatementABQRoosevelt26 min
Jun 17, 7:45 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt23 min
Jun 17, 8:32 PM MDTSpecial Weather StatementABQCurry13 min
Jun 17, 8:49 PM MDTSpecial Weather StatementABQCurry26 min
Jun 17, 9:24 PM MDTSpecial Weather StatementABQRoosevelt51 min
Jun 17, 9:33 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt3 hr
Jun 17, 10:24 PM MDTSpecial Weather StatementABQRoosevelt51 min
Jun 17, 10:44 PM MDTSpecial Weather StatementABQChaves31 min
Jun 17, 11:05 PM MDTSevere Thunderstorm WarningABQChaves40 min
Jun 17, 11:19 PM MDTAreal Flood AdvisoryABQChaves116 min
Jun 17, 11:54 PM MDTSevere Thunderstorm WarningABQChaves36 min
Jun 18, 12:55 AM MDTSpecial Weather StatementABQRoosevelt35 min
Jun 18, 2:11 PM MDTSpecial Weather StatementABQUnion34 min
Jun 18, 2:39 PM MDTSpecial Weather StatementABQDe Baca36 min
Jun 18, 2:42 PM MDTSpecial Weather StatementABQLos Alamos33 min
Jun 18, 3:14 PM MDTSpecial Weather StatementABQDe Baca46 min
Jun 18, 3:25 PM MDTSpecial Weather StatementABQDe Baca35 min
Jun 18, 3:29 PM MDTSpecial Weather StatementABQDe Baca31 min
Jun 18, 3:49 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln26 min
Jun 18, 3:59 PM MDTTornado WarningABQChaves16 min
Jun 18, 4:15 PM MDTSpecial Weather StatementABQChaves30 min
Jun 18, 4:44 PM MDTSpecial Weather StatementABQChaves31 min
Jun 18, 5:36 PM MDTSpecial Weather StatementABQUnion24 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.